Submit Manuscript  

Article Details


Naphthalene Toxicity in Clinical Practice

Author(s):

Ashok Kumar Pannu* and Vidhi Singla   Pages 1 - 4 ( 4 )

Abstract:


Background: Naphthalene ingestion and skin or inhalational exposure (accidental or deliberate) is an under-recognized cause of a severe toxidrome in regions where it is commonly used (e.g., mothballs in households)

Methods: This review is an update for the clinicians to understand the pharmacology, clinical features, laboratory evaluation, and treatment for naphthalene toxicity. High-quality literature for the past eight decades was collected and reviewed in this article. Several landmark articles were reviewed using PubMed, EMBASE Ovid, and the Cochrane Library, which have essential implications in current toxicology practice.

Results: Naphthalene toxicity usually occurs abruptly and leads to acute hemolysis, methemoglobinemia, renal failure, respiratory depression, and acute brain dysfunction that are difficult to manage. The toxicity is more marked in patients with G6PD deficiency and associated with high morbidity and mortality. The management should mainly focus on high-quality supportive care; however, severe methemoglobinemia (>20-30%) requires specific therapy with intravenous methylene blue.

Conclusion: Methylene blue is a highly effective agent but contraindicated in severe G6PD deficiency.

Keywords:

Naphthalene, Mothball, Poisoning, Hemolysis, Methemoglobinemia, Methylene Blue

Affiliation:

Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh, Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh



Read Full-Text article